Texas, 2014

Cold in Texas, October 31, 2014

October 31, 2014 · NWS AMA · 5 events in 5 counties and zones

The combination of light winds and clear skies led to overnight lows across portions of the Texas Panhandle to drop between 33 and 36 degrees to create frost. The overnight low at Dalhart (Dallam and Hartley County) was 36 degrees, 33 degrees at Dumas (Moore County), and 35 degrees at Stratford (Sherman County).

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of light winds and clear skies led to overnight lows across portions of the Texas Panhandle to drop between 33 and 36 degrees to create frost. The overnight low at Dalhart (Dallam and Hartley County) was 36 degrees, 33 degrees at Dumas (Moore County), and 35 degrees at Stratford (Sherman County). These conditions threatened crops during the late growing season. By 9 AM CST, conditions warmed above 36 degrees to bring an end to frost conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 31, 1:56 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 31, 1:56 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
256 AM CDT FRI OCT 31 2014

.DISCUSSION...
WENT AHEAD AND ISSUED A FREEZE WARNING FOR CIMARRON COUNTY
AND A FROST ADVISORY AROUND IT ACROSS THE CENTRAL OKLAHOMA
PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE EARLIER. WILL GO AHEAD
AND CONTINUE IT AS TEMPERATURES ARE IN THE MID TO UPPER 30S IN
THESE AREAS NOW. WITH LIGHT WINDS AND CLEAR SKIES...TEMPERATURES
SHOULD CONTINUE TO FALL SOME MORE.

ANOTHER SURGE OF COLDER AIR WILL SPREAD FROM NORTHEAST TO SOUTHWEST
ACROSS THE CWA TODAY. A SURFACE HIGH WILL BUILD SOUTHWARD ACROSS
THE MID MISSISSIPPI RIVER VALLEY TONIGHT AND SURFACE LOW PRESSURE
WILL DEVELOP OVER EASTERN COLORADO WHICH WILL ENCOURAGE SOUTHERLY
WINDS TO INCREASE ACROSS THE PANHANDLES. SOME PLACES IN THE CENTRAL
AND EASTERN PANHANDLES MAY GET DOWN INTO THE LOWER TO MID 30S
TONIGHT. HOWEVER...WINDS ARE EXPECTED TO PICK UP TO ABOVE 10 MPH
BEFORE THE COLDEST TEMPERATURES SET IN. SO WILL NOT ISSUE A FROST
ADVISORY NOW.

SOUTHERLY WINDS WILL PICK UP AHEAD OF A LONG WAVE TROUGH MOVING INTO
THE WESTERN U.S. SATURDAY AND SUNDAY. WINDS WILL PROBABLY BE IN THE
20 TO 30 MPH RANGE WITH HIGHER GUSTS. RAIN CHANCES APPEAR IN THE
FORECAST FROM SUNDAY NIGHT THROUGH TUESDAY. RIGHT NOW IT LOOKS LIKE
THE MODELS AGREE THROUGH ABOUT MONDAY ON WHAT TO DO WITH THIS LONG
WAVE TROUGH AS IT MOVES INTO THE PLAINS. CONFIDENCE IS BUILDING FOR
RAIN CHANCES MONDAY AND MONDAY NIGHT...SO HAVE RAISED POPS SOME
ACROSS THE SOUTHEAST TEXAS PANHANDLE WHERE THE BEST LIFT AND
DYNAMICS WILL BE FOUND. THE MODELS AGREE THAT THE UPPER TROUGH WILL
TRANSLATE ACROSS THE PLAINS AND SOUTHERN ROCKIES IN ABOUT 3 PIECES
AND THEY GENERALLY AGREE ON THE TIMING OF THE ONSET AND ENDING OF
THE RAIN FOR OUR AREA. HOWEVER THEY DISAGREE ON WHERE AN UPPER LOW
WILL DEVELOP IN NORTHERN MEXICO FOR EARLY ON WEDNESDAY. THE
ECMWF IS MUCH FURTHER WEST AND STRONGER WHILE THE GFS IS FURTHER EAST
AND WEAKER. AT ANY RATE...IF THESE MODEL SOLUTIONS PAN OUT...THEN
THERE MAY BE AN OUTSIDE CHANCE OF ANOTHER ROUND OF RAIN WHEN THIS
UPPER LOW KICKS OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                60  37  63  45  69 /   0   0   0   0   5
BEAVER OK                  55  34  62  44  73 /   0   0   0   0   5
BOISE CITY OK              57  40  65  46  74 /   0   0   0   0   5
BORGER TX                  60  39  65  47  73 /   0   0   0   0   5
BOYS RANCH TX              62  39  66  46  74 /   0   0   0   0   5
CANYON TX                  61  38  63  45  70 /   0   0   0   0   5
CLARENDON TX               61  34  61  43  68 /   0   0   0   0   5
DALHART TX                 60  39  65  44  73 /   0   0   0   0   5
GUYMON OK                  57  37  66  46  76 /   0   0   0   0   5
HEREFORD TX                62  37  63  44  71 /   0   0   0   0   5
LIPSCOMB TX                56  35  59  46  69 /   0   0   0   0   5
PAMPA TX                   58  35  60  44  69 /   0   0   0   0   5
SHAMROCK TX                60  34  59  43  68 /   0   0   0   0   5
WELLINGTON TX              62  35  61  44  68 /   0   0   0   0   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FROST ADVISORY UNTIL 10 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY...MOORE...SHERMAN.

OK...FROST ADVISORY UNTIL 10 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: TEXAS.

     FREEZE WARNING UNTIL 10 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: CIMARRON.

&&

18/15
Hazardous weather outlook, Oct 31, 2:59 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
359 AM CDT FRI OCT 31 2014

OKZ001>003-TXZ001>020-312100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
359 AM CDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

A FREEZE WARNING IS IN EFFECT UNTIL 10 AM THIS MORNING FOR CIMARRON
COUNTY. A FROST ADVISORY IN EFFECT UNTIL 10 AM FOR THE CENTRAL
OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE. TEMPERATURES
NEAR FREEZING OR BELOW MAY KILL SENSITIVE VEGETATION. A FROST IS POSSIBLE
FOR SOME SECTIONS OF THE EASTERN PANHANDLES TONIGHT INTO EARLY
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY EVENING THROUGH MONDAY NIGHT
ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. AT THIS TIME ANY
STORMS THAT FORM ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Moore

When
October 31, 3:00 AM CST to 8:30 AM CST
Where
Moore forecast zone
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Overnight low of 33 at Dumas.

Cold/Wind Chill, Deaf Smith

When
October 31, 4:00 AM CST to 5:00 AM CST
Where
Deaf Smith forecast zone
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Low of 35 degrees with light winds at Hereford.

Cold/Wind Chill, Sherman

When
October 31, 5:00 AM CST to 6:00 AM CST
Where
Sherman forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Overnight low of 33 at Stratford.

Cold/Wind Chill, Dallam

When
October 31, 6:00 AM CST to 7:00 AM CST
Where
Dallam forecast zone
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Overnight low of 36 at Dalhart.

Cold/Wind Chill, Hartley

When
October 31, 6:00 AM CST to 7:00 AM CST
Where
Hartley forecast zone
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Overnight low of 36 at Dalhart.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541804, 542374, 541805, 541802, 541803.